EconPapers    
Economics at your fingertips  
 

Sovereign defaults in court

Julian Schumacher, Christoph Trebesch and Henrik Enderlein

Journal of International Economics, 2021, vol. 131, issue C

Abstract: For centuries, defaulting governments were immune from legal action by foreign creditors. This paper shows that this is no longer the case. Building a dataset covering four decades, we find that creditor lawsuits have become an increasingly common feature of sovereign debt markets. The legal developments have strengthened the hands of creditors and raised the cost of default for debtors. We show that legal disputes in the US and the UK disrupt government access to international capital markets, as foreign courts can impose a financial embargo on sovereigns. The findings are consistent with theoretical models with creditor sanctions and suggest that sovereign debt is becoming more enforceable. We discuss how the threat of litigation affects debt management, government willingness to pay, and the resolution of debt crises.

Keywords: Sovereign default; Enforcement; Government financing; Debt restructuring (search for similar items in EconPapers)
JEL-codes: F34 G15 H63 K22 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (14)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199620301033
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Sovereign Defaults in Court (2018) Downloads
Working Paper: Sovereign Defaults in Court (2018) Downloads
Working Paper: Sovereign defaults in court (2018) Downloads
Working Paper: Sovereign defaults in court (2018) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:131:y:2021:i:c:s0022199620301033

DOI: 10.1016/j.jinteco.2020.103388

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:inecon:v:131:y:2021:i:c:s0022199620301033